Alert archive / Michigan / Frost Advisories in 2020
Frost Advisory 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this frost advisory at Oct 16, 2020, 3:54 PM EDT for 19 counties in Michigan. It took effect at Oct 17, 2020, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2020, 3:54 PM EDT (19:54 UTC)
- In effect from
- Oct 17, 2020, 2:00 AM EDT
- Expired
- Oct 17, 2020, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 17 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at Oct 16, 3:43 PM EDT, 11 minutes earlier.
Area forecast discussion, Oct 16, 3:43 PM EDT, 11 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Grand Rapids MI
343 PM EDT Fri Oct 16 2020
LATEST UPDATE...
Synopsis/Discussion/Marine/FireWeather
.SYNOPSIS...
Issued at 330 PM EDT Fri Oct 16 2020
- Frost Saturday morning
- Convective showers tonight
- System Sat has wind threat / Sun system has a rain threat
- Rain Monday may mix with snow in the evening
- System midweek, than, a stronger system end of week
&&
.DISCUSSION...(This evening through next Friday)
Issued at 330 PM EDT Fri Oct 16 2020
-- Frost Saturday morning--
We do expect another night of near freezing temperature again
tonight. Once the system moves through Southwest Michigan after
midnight skies are expected to clear. This is shown nicely by the
HREF but given the strenght of this system, it makes sense the
subidence behind it would be strong enough to clear the skies.
Even the NAM12 clears out all clouds for about 6 hours between 4
am and 10 am Saturday. Winds inland will become light by sunrise.
There is a window of time for the temperatures to fall to near
freezing. Due to winds being from the south toward morning, all of
our CWA, even near the lake shore will have the frost threat.
-- Convective showers tonight--
As the core of the cold air moves through our CWA early tonight we
get unusally strong convective instablity for this time of year.
The equlibrum level gets to near 20000 ft and the hail cape is
west of US-131 to mid Lake Michigan is in the 250 to 425 j/kg
range. 500 mb temps fall to near -34c and the 850 to 500 lapse
rate is greater than 7c. This is NO QUESTION we WILL HAVE
CONVECTION this evening. We expect non severe hail and
thunderstorms with gusty winds. We had a few of these late this
morning into early afternoon but the event this evening looks
stronger than the event late this morning into early this evening.
-- System Sat has wind threat / Sun system has a rain threat--
The next system that rolls through the Great Lakes is a result of
an arctic system merging with a Pacific system tonight. The
surface low tracks from the Dakotas tonight and deepens as it
moves north of Lake Superior early Sunday morning.
The warm advection rain threat mostly stays north of our CWA
Saturday but there is at least a chance of rain near and north of
Grand Rapids in the afternoon into the evening. The bigger issue
is the 60 to 70 knot low level jet crossing lake Michigan
Saturday afternoon. Due to air temperature being close to the lake
temperature in the afternoon, the wind is expected to still be
able to mix down the surface over the western sections of our lake
shore counties. So we have issued a wind advisory for those area
into the early evening.
Once the cold front comes through we get a jet lift event. That
creates an area of mostly rain north of the front. This will
impact most of our CWA during the daytime on Sunday.
-- Rain Monday may mix with snow in the evening --
Meanwhile a trailing speed max on the polar jet will cause a wave
to form on the front Monday over southern Plains. That will track
south of Michigan but the overruning precipitation event is
expected to reach into Michigan during Monday afternoon into
Monday evening. There is a chance the rain could end as snow over
northern sections Monday evening.
-- System midweek, than, stronger system end of week--
A 180 knot jet core, currently near the Dateline, around 48N,
races across the north Pacific Ocean and breaks through the upper
ridge just off shore of the NA west coast Sunday. That powerful
jet causes the upper trough over the east central NA to retrograde
back to the Rocky Mountains Monday. That trough then sends out
two strong fall storms. The first one crosses the Great Lakes
Wednesday. The GFS does not do much with that but the ECMWF is a
lot more orgainzed with it. One way or the other we will see more
rain and wind from that system and a warm up too.
The second storm that comes out of that trough becomes a much
more powerful storm and that reaches the Great Lakes in the Friday
time frame. Severe storms would not be out of the question here
if we got into the warm sector of the system. If we did would have
highs in the 70s on Friday. Of course after that much colder air
comes in and we'd have several days of lake effect rain/snow
showers.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 147 PM EDT Fri Oct 16 2020
Scattered showers will continue through late evening across much
of the area. A few isolated thunderstorms with small hail continue
to be possible. Gusty winds this afternoon will relax with the
setting sun, though showers passing through could create gusts and
wind shifts. Outside of reduced visibility from locally heavy
showers, VFR will prevail. Gusty winds are likely Saturday
afternoon.
&&
.MARINE...
Issued at 330 PM EDT Fri Oct 16 2020
Our storm tracking north of Lake Superior with the 60 to 70 knot
low level jet will bring gales to Lake Michigan Saturday into
Saturday evening. Storm force winds are not out of the question.
However water level on Lake Michigan are not as high as before so
we do not believe lake shore flooding is an issue.
The water spout threat continues into tonight with the convection
but this threat is less Saturaday.
&&
.FIRE WEATHER...
Issued at 330 PM EDT Fri Oct 16 2020
Strong winds and dry air will cause a marginal wild fire theat in
our southern CWA Saturday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory from 2 AM to 8 AM EDT Saturday for MIZ043>046-
050>052-056>059-064>067-071>074.
Wind Advisory from 2 PM Saturday to 2 AM EDT Sunday for MIZ037-
043-050-056.
LM...Small Craft Advisory until 11 AM EDT Saturday for LMZ844>849.
Gale Warning from 11 AM Saturday to 6 AM EDT Sunday for
LMZ844>849.
&&
SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...CAS
FIRE WEATHER...WDM
MARINE...WDMHazardous weather outlook, Oct 16, 9:48 AM EDT, 6 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 948 AM EDT Fri Oct 16 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-171400- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 948 AM EDT Fri Oct 16 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected from late morning into mid evening. The thunderstorms will have a higher frequency west of US-131 than east of US-131. Expect small hail from some of the thunderstorms today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Rain is expected to change to snow near Route 10 Sunday night. At this point no significant accumulations on roads is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-171400- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 948 AM EDT Fri Oct 16 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms with small hail and gusty winds are expected into this evening. Water spouts are possible also into this evening. Winds and waves will be hazardous to small craft through tonight. It would be dangerous to venture out on piers or breakwaters today or tonight so please be safe and stay off piers and breakwaters. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Winds will increase to gale force by mid morning Saturday. This will create dangerous conditions for small craft and for anyone thinking to venture out on piers or breakwaters. These conditions will continue into Sunday morning before subsiding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. wdm
In the hours before
Local storm report, Oct 16, 2:10 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
210 PM EDT FRI OCT 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL EAST GRAND RAPIDS 42.95N 85.61W
10/16/2020 M0.70 INCH KENT MI TRAINED SPOTTER
GRAUPEL UP TO DIME SIZE.
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 3:48 AM EDT | Gale Warning | GRR | 50 hr | |
| Oct 16, 3:54 PM EDT | Wind Advisory | GRR | Mason, Muskegon, Oceana, Ottawa | 34 hr |
| Oct 16, 4:50 PM EDT | Special Weather Statement | GRR | Kent, Ottawa | 115 min |
| Oct 16, 4:58 PM EDT | Special Weather Statement | GRR | Allegan, Kent, Ottawa | 2 hr |
| Oct 16, 7:47 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more | 3 hr |
Nearby
Frost Advisories in Michigan, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.